Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 51, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Sep 9, 2021, 1:20 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at Sep 10, 2021, 5:00 AM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2021, 1:20 PM PDT (20:20 UTC)
- In effect from
- Sep 10, 2021, 5:00 AM PDT
- Expired
- Sep 10, 2021, 8:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3286 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780 WWUS75 KREV 092020 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 120 PM PDT Thu Sep 9 2021 CAZ072-NVZ002-110300- /O.NEW.KREV.LW.Y.0051.210910T1200Z-210911T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 120 PM PDT Thu Sep 9 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT FRIDAY FOR LAKE TAHOE... * WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph expected. Waves 1 to 3 feet. * WHERE...Lake Tahoe. * WHEN...From 5 AM to 8 PM PDT Friday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-110300- /O.NEW.KREV.LW.Y.0051.210910T1400Z-210911T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 120 PM PDT Thu Sep 9 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM PDT FRIDAY FOR PYRAMID LAKE... * WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph expected. Waves 2 to 4 feet. * WHERE...Pyramid Lake. * WHEN...From 7 AM to 8 PM PDT Friday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
920 WWUS75 KREV 110246 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 746 PM PDT Fri Sep 10 2021 CAZ072-NVZ002-110400- /O.EXP.KREV.LW.Y.0051.000000T0000Z-210911T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 746 PM PDT Fri Sep 10 2021 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR LAKE TAHOE... Winds are below advisory levels and will become light overnight. $$ NVZ004-110400- /O.EXP.KREV.LW.Y.0051.000000T0000Z-210911T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 746 PM PDT Fri Sep 10 2021 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR PYRAMID LAKE... Winds are below advisory levels and will become light overnight. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Sep 9, 3:09 AM PDT, 10 hours 11 minutes earlier.
Area forecast discussion, Sep 9, 3:09 AM PDT, 10 hours 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
309 AM PDT Thu Sep 9 2021
.SYNOPSIS...
A low pressure system will bring increasing clouds, breezy winds,
and chances for showers and a few thunderstorms through Friday. A
dry and seasonably warm pattern will return over the weekend and
continue much of next week.
&&
.SHORT TERM...
No big adjustments were made this morning as a trough is still on
track to swing inland across northern CA and northwest NV through
Friday. The primary focus for storms continues to be overnight
into early Friday morning when the cold front and associated upper
level forcing will be best aligned.
STORMS: A few showers (more likely virga or sprinkles) were
making their way north across the northern Sierra early this
morning as moisture aloft increased from the south. Model
soundings are showing limited instability today with a lot of
cloud cover around. However, mid afternoon into early evening,
there should be enough instability to produce isolated storms,
most likely areas north of Susanville-Gerlach, and from the
Eastern Sierra of Mono County.
As the cold front approaches and forcing aloft increases tonight,
shower coverage will increase across the Sierra and western NV
with at least a low end chance for nocturnal storms (especially
between 200-800 AM). The better jet dynamics place the highest
risk for lightning over northeast CA and northwest NV, north of
Hwy 70 and Pyramid Lake. Storms will be moving fast, so most will
only put down brief QPF amounts up to 0.10". However, PWATs near
0.75" will allow for a few stronger cells to put down some locally
brief heavy rains (0.20-0.30"). All storms will be capable of
producing gusty outflow winds to 40 mph. Storms will wind down in
the afternoon and mostly be out of the region by sundown Friday.
WINDS: South winds will increase along the ridges today before
increasing dramatically this evening into the overnight hours and
persist Friday morning before gradually backing off during the
afternoon/evening. Ridge wind gusts will approach 80 mph tonight
and Friday morning with some of this momentum working down to the
valleys Friday behind the cold front, several hours with gusts
30-35 mph. These winds will likely impact any outdoor activities
including backcountry campers and boaters on area lakes.
SMOKE: Smoke impacts have decreased a bit with the diminished
fire activity from Caldor and Dixie. Expect smoke and reduced air
quality near these fires. Predictability and confidence in smoke
impacts elsewhere is low until we know how suppression efforts
over the last few days and this frontal system impact fire
activity.
Hohmann
.LONG TERM...Sunday and beyond...
The close of the weekend will see a more progressive pattern set up
over the PacNW with higher pressure still exerting its dominating
presence over the desert southwest. A weak ridge will push north
into the Great Basin region and increase the likelihood of continued
dry conditions with no foreseeable chances of precipitation until
further notice. Model simulations are showing better confidence for
an upper short wave darting over the region later Sunday into Monday
but a brief period of gusty conditions over the Sierra crest Sunday
afternoon should be the only tell-tale sign of its passage. A brief
period of more northwesterly upper winds will follow and ensure
temperatures remain nearer to seasonal averages. As the upper
pattern begins to rebound more from the southwest on Tuesday, expect
those more typical afternoon breezes to begin once more over the
eastern Sierra and drift into the basin areas of western NV.
Ensemble guidance aligns well with this scenario through mid-week.
Into the latter half of next week, model guidance begins to falter
and increases the uncertainty through the remainder of the long term
period. But some simulations are hinting at a pattern change going
into next weekend so stand by for further details. :0 -Amanda
&&
.AVIATION...
VFR conditions expected to continue except for downwind of wildfires
and near any showers or thunderstorms. KTVL downwind of the
Caldor Fire and KSVE downwind of the Dixie Fire will be most
likely to see MVFR/IFR CIG/VIS as winds remain out of the
southwest to west through the weekend. Increasing mid-level clouds
along the eastern Sierra ridges and lee-sides today with the
approaching trough, with cu potential increasing this afternoon
into overnight. There are 10-20% chances for showers or
thunderstorms for Sierra and western NV terminals this afternoon
through Friday, with higher chances north of I-80 tonight into
Friday morning. Brief IFR conditions in heavy rain and outflow
winds around 35 kts are possible near any thunderstorms.
Plan on typical afternoon gusts at the terminals around 20-25kt
today, with increasing gusts 25-30kt tonight into Friday. Expect
areas of moderate turbulence beginning tonight along and east of the
Sierra as an upper level trough approaches. Improving chances for
LLWS and turbulence mixing down to terminals during the day on
Friday with gusts reaching 30-35kts. JCM
&&
.FIRE WEATHER...
...FIRE WEATHER WATCH ISSUED LATE THIS EVENING THROUGH FRIDAY...
* Thunderstorms possible through Friday, including nocturnal
storms overnight into Friday morning.
* Gusty Winds Expected Friday with a Cold Frontal passage.
An incoming low pressure system will provide multiple impacts which
will likely result in critical fire weather conditions late today
into Friday across NE California and the Tahoe Basin.
Thunderstorms:
* The first line of impacts looks to be high based thunderstorms
beginning this afternoon. Development looks to favor from
southern Mono County through far western Nevada including the
Sierra Front. While not strongly forced and likely not big
lightning producers, they will however be fast moving with the
potential to produce gusty outflow winds tracking south to
north.
* The main threat for dry lightning strikes will be tonight into
Friday morning as stronger forcing arrives with a jet streak
pushing across Lassen County through the Tahoe Basin. Very fast
storm motions which could limit chances for wetting rains.
Initial timing could bring banded convection across Lassen and
Plumas counties as early as 2-3am Friday and across the Tahoe
Basin after 3-4am. Only medium confidence on timing but will
continue to monitor CAM and ensemble trends.
* Thunderstorm activity should wane behind the frontal passage which
looks to be early-mid morning Friday across Lassen and Plumas
counties and mid-afternoon across the Tahoe Basin. Gusty outflow
winds from any storms could affect both the Dixie and Caldor
wildfires. As the west winds develop in the afternoon, some storms
may develop into western Nevada.
Winds:
* Gusty southwest winds will be the next impact behind the cold
frontal passage. Winds across mountain ridgetops will be first
to begin to feel wind tonight with gusts of 50+ mph
materializing and persisting through Friday evening. Elevated
winds across elevated midslopes are also possible with continued
poor humidity recovery.
* These winds will begin to mix down through the day as the cold
front sweeps through the region. Overall, southwest wind gusts of
30-35 mph are expected with up to around 40 mph possible along the
cold front and across wind prone locations.
* While humidity will increase due to the passing cold front,
minimum RH will still be in the 15-20% range for lower valleys and
20-25% range in Sierra valleys. Even with the marginal humidity,
it won't be much of a limiting factor when we consider the
forecast wind speeds for Friday along with the ongoing extreme
dry nature of the fuels across the Sierra.
As such, Fire Weather Watches have been posted from the Tahoe Basin
through NE California including the Dixie and Caldor wildfires.
These areas will see the best of potential of dry lightning strikes
and storm outflows followed by gusty winds during the day Friday.
Areas across far northern Washoe County could see thunderstorm
potential but also higher chances for wetting rains. Other areas
of western Nevada will see gusty wind potential but also increased
humidity which may lead to more along the lines of isolated areas
of critical fire weather conditions. Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...Fire Weather Watch from this evening through Friday evening
CAZ271-272-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:15 PM PDT | Special Weather Statement | REV | 45 min | |
| Sep 9, 4:02 PM PDT | Special Weather Statement | REV | 43 min | |
| Sep 9, 10:33 AM PDT | Red Flag Warning | REV | El Dorado, Lassen, Nevada, Placer, Plumas, Sierra | 36 hr |
Nearby
Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.